caret icon Back to all discussions

Is this a flare?

I was diagnosed with PSA about 9 months ago. Have tried 2 drugs that I had to stop due to serious reactions (Plauqenil and Methotrexate). Supposed to start Xeljanz next week but need to wait now because…

After talking to the pharmacist, she recommended the COVID booster. I had the first 2 vaccines when I was on the methotrexate in March. Side effects were mild. Had the booster this past Monday. By Wed, I had a rash, low grade fever, chills and my joints were in the worst pain ever. Now it’s Saturday. Fever is gone, only lasted one night. But I have a horrible sore throat, my joints are debilitating-ankles, knees, hips, elbows, hands. My lower back is painful too. The rash goes away in the morning but tends to come back at night. That’s when everything gets worse-chills and horrible pain. Called my rheumatologist and they told me to call my PCP, who didn’t call me back.

Does this sound like a flare? I read the vaccine could cause flares. I don’t think I have had one before so I don’t know. I have never had a vaccine reaction before and since I had the other COVID vaccines with no issues, I just don’t understand why I feel so awful.

  1. Hi . Hopefully, your PCP will call back on Monday with some answers. The vaccine does put stress on your body by fooling your body into believing you were exposed to Covid and causing it to create antibodies. So, that stress might cause a bit of a flare. However, most health professionals say that side effects like those you are experiencing are also an indication that it is working. I hope that is the case for you and that your symptoms will improve quickly. How long does your rheumatologist want to wait before starting Xeljanz? I hope Xeljanz is effective for you and that you have no negative reactions. Keep us posted if you feel comfortable doing so. Thinking of you. - Lori (Team Member)

    1. Hi Lori. Thank you. I am going to see my PCP this afternoon. It was a rough weekend for sure. Fingers crossed that the symptoms start subsiding. Last night I could barely walk up the stairs and get undressed. My rheumatologist said I can start the Xeljanz once I am symptom free.

      1. I hope the appointment went well and that you wake up tomorrow feeling symptom-free or at least close to it. My fingers are crossed for you as well! - Lori (Team Member)

      2. @LeahB2917 I hope your PCP was able to help you. I definitely had a reaction with my second vaccine dose. It was terrible. Fever, chills and muscle pain. My psoriasis definitely flared. I am hearing that the vaccines are doing others that way as well. However, like you, there are others that have not had a problem with the vaccines. At this point I am a long way off from needing a booster but I am already thinking a hard no. Hoping you are feeling much better. Vickie W., Team Member

    2. Hi and .Thanks for the comments. I saw my PCP yesterday. He thinks it is an allergic reaction of some sort. Which is odd since I had no issues with the first 2 vaccines. The rash is what is making him think that. It looks like the beginning of the erythema multi form reaction I had with the Plaquenil. Put me on prednisone. It has helped after two does but only for about 18 hours and then symptoms come roaring back until I take my next dose. I follow up with him tomorrow. He will want me to see an immunologist as a next step. And clearly can’t start the Xeljanz either.


      It is so frustrating. I am a very active person and have barely been able to move for a week. It is very disheartening and depressing. Especially not knowing why my body has reacted so badly to 3 treatments in the same rare and serious ways. I am afraid to even consider the Xeljanz or anything else. But I know I have to treat the arthritis too so it does ruin my joints further.

      1. Hi . Your frustration is certainly understandable. Allergies can be strange that way. You can have no reaction or a mild reaction for years or even decades, and then suddenly have a severe reaction. My husband never had a an allergic reaction to wasps until about ten years ago when he was stung by four in one area. Now, he swells up after even just one sting. I had an allergic reaction to CBD oil on my fourth and fifth tries. (I was trying it for sleep. Didn't get any on those nights!). I hope it calms down soon and that you are able to start on the Xlejanz with no issues. Thanks for the update and please keep us posted. I will be thinking of you. - Lori (Team Member)

    or create an account to reply.